Alert archive / Louisiana / Tornado Warnings in 2001

Tornado Warning 23, NWS New Orleans, LA

June 6, 2001Livingston Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jun 6, 2001, 10:40 AM CDT for Livingston Parish, Tangipahoa Parish, Louisiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2001, 10:40 AM CDT (15:40 UTC)
Expired
Jun 6, 2001, 11:00 AM CDT
In force
20 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Livingston Parish, LA, Tangipahoa Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 061538
TORNEW

LAC063-105-061600-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1040 AM CDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF AMITE

* UNTIL 1100 AM CDT

* AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 15 MILES SOUTHWEST OF AMITE...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   INDEPENDENCE AT 1050 AM CDT
   AMITE...ROSELAND AT 1100 AM CDT

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OOR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 6, 3:45 AM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Jun 6, 3:45 AM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
345 AM CDT WED JUN 6 2001

NOW DOWNGRADED TROPICAL DEPRESSION ALLISON CONTINUES TO WEAKEN AS
SHE MOVES SLOWLY INLAND ACROSS SE TX. HOWEVER...HEAVY RAIN BANDS
CONTINUE TO FLARE UP IN SE LA AND THE ADJACENT COASTAL WATERS. A FEW
OF THE HEAVY RAIN BANDS HAVE SET UP TO ALLOW ECHO TRAINING WITH
REPEAT HEAVY TROPICAL DOWNPOURS. FORTUNATELY...THE PREVAILING SEVERE
TO EXTREME DROUGHT CONDITIONS MEANS THE RAINS HAVE BEEN AND PROBABLY
WILL CONTINUE TO GET SUCKED UP BY THE MOISTURE STARVED GROUND.
STILL...LOCAL TWO INCH PER HOUR RAINFALL RATES AND ECHO TRAINING MAY
PRODUCE SOME ISOLATED RUN-OFF/FLOODING PROBLEMS. WILL MAINTAIN FLOOD
WATCH FOR E CENTRAL/SE LA...ADD THE SW MS COUNTIES...AND EXPAND THE
WATCH IN TIME THROUGH THU. ANTICIPATED HIGH QPF MEANS THE AMITE/
COMITE RIVER SYSTEM IN E CENTRAL LA WILL GO ABOVE FLOOD STAGE BY
LATE FRI. REFER TO THE LATEST RIVER FLOOD WATCH.

A CHECK OF TIDES SHOWS THEM RUNNING LESS THAN ONE-HALF FOOT ABOVE
NORMAL ON LAKE PONTCHARTRAIN AND FROM .75 TO 1.25 FEET ABOVE NORMAL
DURING HIGH TIDES ALONG THE SE LA COAST. WITH SUSTAINED SE TO S
WINDS 20 KNOTS OR HIGHER THROUGH TONIGHT...WILL CONTINUE THE COASTAL
FLOOD WATCH EVEN THOUGH TIDE LEVELS WILL LIKELY BE MARGINAL FOR ANY
SUBSTANTIAL FLOODING.

WILL NOT GO TOO MUCH INTO THE MODELS SINCE THEY HAVE INHERENT
PROBLEMS WITH TROPICAL SYSTEMS AND ASSOCIATED QPF. FOR NOW...WE
BELIEVE THE HPC REASONING IS ON TARGET WITH THE ETA OR AN ETA/AVN
MIX LOOKING GOOD. THIS SCENARIO TAKES THE REMNANTS OF ALLISON AND
THE ASSOCIATED VORTICITY/LOW PRESSURE VERY SLOWLY NE ACROSS SE TX
THROUGH THU NIGHT...THEN SHEARING SLOWLY E ACROSS LA/S MS FRI
THROUGH SAT. VORT LOBES ROTATING OUT OF THE GULF MEANS THERE
SHOULD BE NUMEROUS BURSTS OF CONVECTION AND RAIN BANDS WHICH WILL
MOVE ACROSS THE FORECAST AREA THROUGH THU OR THU NIGHT. ON FRI...
THE BUILDING UPPER RIDGE OVER THE ROCKIES AND A BROAD TROUGH OVER
THE NE U.S. MAY ALLOW A WEAK COLD FRONT TO PUSH SLOWLY THROUGH THE
FORECAST AREA...BUT BOTH THE SURFACE BOUNDARY AND UPPER LEVEL SHEAR
AXIS MAY STALL OVER THE WEEKEND...SO WILL KEEP MENTION OF RAIN
CHANCES IN THROUGH SATURDAY...AND THIS MAY HAVE TO BE EXPANDED INTO
SUNDAY IN LATER FORECASTS. MORE EFFORTS NEED TO BE PLACED IN THE
SHORT TERM OBVIOUSLY.

KMCB 80/70/82/69 9876   KBTR 81/72/83/70 +876
KMSY 82/73/83/73 +876   KGPT 82/73/82/73 7776

.NEW...SCA FROM KPQL TO THE ATCHAFALAYA BAY OUT 60 NM ALONG WITH
LAKES PONTCHARTRAIN AND MAUREPAS
LA...COASTAL FLOOD WATCH LAZ038-040-058-060>064-066>70.
     FLOOD WATCH LAZ034>040-046>050-056>070.
MS...COASTAL FLOOD WATCH MSZ080.
     FLOOD WATCH MSZ068>071.
22

In the hours before

Special weather statement, Jun 6, 6:45 AM CDT, 3 hours 55 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
645 AM CDT WED JUN 6 2001

.SYNOPSIS...TROPICAL DEPRESSION ALLISON WILL MOVE SLOWLY NORTH AND
NORTHEAST ACROSS SOUTHEAST TEXAS TODAY AND TONIGHT. TO THE EAST OF
ALLISON...DEEP TROPICAL MOISTURE WILL BRING HEAVY RAIN BANDS
ACROSS MUCH OF THE CENTRAL GULF COAST REGION THROUGH TONIGHT.

.THUNDERSTORMS...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE DEVELOP
AND MOVE FROM THE NORTHWEST GULF OF MEXICO INTO SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI. THE MAIN THREAT FROM THUNDERSTORMS WILL BE
HEAVY RAIN...HOWEVER...A FEW STRONG STORMS COULD PRODUCE FREQUENT
LIGHTNING AND WIND GUSTS TO 40 MILES PER HOUR.

.HEAVY RAIN...
PERIODIC HEAVY RAIN WILL OCCUR ACROSS THE ENTIRE AREA. A FEW OF THE
HEAVY RAIN BANDS WILL BECOME STATIONARY...CAUSING RAINFALL RATES OF
ONE TO TWO INCHES PER HOUR. ADDITIONAL RAINFALL AMOUNTS OF TWO TO
THREE INCHES WILL BE COMMON THROUGH TONIGHT WITH LOCAL AMOUNTS UP TO
8 INCHES POSSIBLE...MAINLY ACROSS EAST CENTRAL AND SOUTHEAST
LOUISIANA AND SOUTHWEST MISSISSIPPI.

.COASTAL FLOODING...
SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MILES PER HOUR IN THE COASTAL
WATERS AND ACROSS LAKES PONTCHARTRAIN AND MAUREPAS WILL CAUSE TIDES
TO RISE TO TWO TO THREE FEET ABOVE NORMAL AT HIGH TIDE. WAVE ACTION
COMBINED WITH HIGH TIDES COULD CAUSE SOME FLOODING OF AREAS OUTSIDE
THE HURRICANE PROTECTION LEVEES.

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT. SEAS WILL BUILD TO 7 TO 8 FEET
WITH LAKE AND PROTECTED WATERS REMAINING ROUGH THROUGH TONIGHT.

.ACTIONS...COASTAL RESIDENTS AND MARINERS SHOULD TAKE PRECAUTIONS TO
PROTECT PROPERTY FROM FLOODING...PARTICULARLY OUTSIDE OF THE LEVEE
PROTECTION SYSTEM. IF YOU ARE IN THE FLOOD WATCH AREA...CHECK
PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR QUICK
ACTION IF FLOODING IS OBSERVE(D OR IF A WARNING IS ISSUED.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:14 AM CDTFlash Flood WarningLIXSaint Tammany2 hr
Jun 6, 11:00 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa30 min
Jun 6, 11:15 AM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Charles30 min
Jun 6, 11:39 AM CDTFlash Flood WarningLIXLivingston, Saint Helena2 hr
Jun 6, 11:40 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa35 min
Jun 6, 12:30 PM CDTFlash Flood WarningLIXEast Baton Rouge, West Baton Rouge3 hr
Jun 6, 12:55 PM CDTFlash Flood WarningLIXTangipahoa110 min
Jun 6, 12:57 PM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist33 min
Jun 6, 1:15 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington30 min
Jun 6, 1:36 PM CDTSevere Thunderstorm WarningLIXTangipahoa24 min
Jun 6, 1:54 PM CDTSevere Thunderstorm WarningLIXSaint Tammany51 min
Jun 6, 2:11 PM CDTFlash Flood WarningLIXLafourche, Saint Charles, Terrebonne2 hr
Jun 6, 2:35 PM CDTFlash Flood WarningLIXLivingston115 min
Jun 6, 3:20 PM CDTFlash Flood WarningLIXJefferson, Saint Charles, Saint John the Baptist115 min
Jun 6, 3:50 PM CDTFlash Flood WarningLIXEast Baton Rouge, Iberville, West Baton Rouge115 min
Jun 6, 4:10 PM CDTFlash Flood WarningLIXLafourche, Terrebonne3 hr
Jun 6, 4:38 PM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines2 hr
Jun 6, 6:53 PM CDTFlash Flood WarningLIXJefferson, Lafourche, Orleans, Saint Charles, Terrebonne3 hr

Nearby

Tornado Warnings in Louisiana, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.